Citalopram doseage increase

I've been prescribed 20mg Citalopram and finally struck the courage to start taking them. This is almost my second week however whilst I've been able to go a couple of days without crying I'm still extremely low. My GP has told me today to double my doseage and I'm feeling really apprehensive. It took me a while to even take the first tablet (thanks for the encouragement of people here) but now I'm even more confused about doubling my dose. Is this 'normal' and whilst I don't think I've experienced side effects yet is there anything I should expect or look out for? Feeling really numb and confused and grateful for any advice. Thank you

15 Replies

  • I think your GP's advice is a bit random. If you've only been taking them for a week or two, they're aren't even in your system yet, and you certainly can't be expecting to feel better. You need a good few weeks at 20mg and a chance to find out how that affects you, before you talk to your GP about altering the dose. And even if you do decide to up it, it should to be to 30mg and then 40mg xx

  • Exactly! I thought it a little random too. Thanks for your advice.

  • it takes a few weeks to kick in so dont panic. 20mg is a very small dose so i would not worry about incresing either. i started out on 75 hen down to 50. 40, 20 and now 10 but ive struggled on 10 and gone back up to 20 a level at which i was pretty good

  • Thank you

  • I agree with the other posts. It took at least 4 weeks for my 30mg to kick in. The change in me was great and it helped me really understand that it was an illness I had and not just me not coping. Good Luck

  • Good to hear your positive results it really does provide comfort especially when everything just seems blurry and full of contradictions and confusion!

  • I found that the Citalopram really helped stabilise my moods and anxiety. CBT counselling then gave me some tools to deal with my negative thinking I had developed over several years. The only side effect I appear to experience is on my bowels. I can live with that if the medication keeps my brain working more smoothly!

  • Hi Charlie & nice to meet you

    I am surprised about the increased doseage just like that after hardly any time, not ideal I wouldn't think

    I am on citalopram & I would think they will just be starting to work in your system, they take a few weeks to benefit you so you are right to question the increase I think

    Baby steps with anti depressants I think and well done for starting them in the first place as I know how hard it can be to take the plunge. It's possible that you may need an increase but personally I think it's too soon

    Best wishes

    Lesley x

  • Hi Charlie

    I take 40mg of citalopram but like others have said the dose should be increased slowly. I'm only small so increased my tablets from 20mg to 40mg over a number of months. side effects originally included headaches, dizziness and nausea for the first few weeks

    Jules x

  • It's a tricky one as doctors don't like being contradicted, but I would have expected your doctor to wait a while longer before increasing your dose ; the only reasoning I can think is what eggbap has put; that he wanted you to take the 40 mg but just tried you on the 20 mg to make sure you had no side effects ie. he was not expecting the 20mg to be enough to actually work sufficiently on the depression so that would be why he has increased it as soon as possible as your body has not come up with any side effects to the lower dose.

    I am on 40 mg and have been for years! I don't get any side effects that I can see from them. X

  • Thank you so much, what you and Eggbap are saying makes sense now. I just hope that it works!

  • Thanks Jules. Fortunately I haven't experienced any side effects so fingers crossed it stays that way! x

  • New time lurker sticking his oar in.....

    I've been taking various tablets for various condiions for over 10 years now (yay quality of life!) and I know what your doctor is doing and its prefectly straight forward.

    He has an fine amount (in his head) that he would like you to be on but if he started you on that dosage then IF and with most people, its a big IF side effects they would be quite severe.

    He started you on X dose to see if your body has any problems taking it and as, after two weeks you have told him there are no side effects so he increased the dosage and will continue to do do in this manner until he reaches the X amount that he feels will do you the best.

    I'm sure he's well aware of how long the pills intended use will take to begin but unfortunately the pill has to be mixed with out stuff and he just want to make sure that you are on allergic to the pills and it's better to do that on a lower dose.

    You see?

    Hope it makes sense.

    Just don't worry and it, make part of your routine - when you get up (after the toilet trip obviously) do you make a nice good of tea / coffee / herbal bollox / etc?

    Well as the kettles boiling, get a small glass of water, get your tablet(s) and let them meet in your mouth :)

    Make a consious to do it, and it HAS to be in a routine then after awhile you'll sit down with a brew, knowing you've taken your tablet(s).

    Well, that's my take on it. Just think about it.


    I'm not the best but I'm trying my best.


  • Spot on Eggbap, you explained it much better than me! By the way just wanted to say hello and welcome; your username makes me feel hungry :) X

  • Yes actually after thinking about it I think you may be right Eggbap! I do remember him asking me if I had any reactions to the Citalopram and it was after I confirmed that I didn't was when he told me to increase it so what your saying makes total sense. I'm trying to get into a routine and do take on board everything you have suggested. Thank you sooo much.

You may also like...